Most people, when they hear the term “AI”, automatically think of artificial intelligence. Unless, of course, you are a breast cancer survivor. Then AI means something completely different. For us, it stands for “aromatase inhibitor”.
What exactly is an AI? Susan G. Komen defines AIs as follows:
“Hormone receptor-positive breast cancers need estrogen and/or progesterone (female hormones produced in the body) to grow. (AIs) lower estrogen levels in the body by blocking aromatase, an enzyme that converts other hormones into estrogen. This slows or stops the growth of the tumor by preventing the cancer cells from getting the hormones they need to grow.”
The three aromatase inhibitors are Anastrozole (Arimidex), Letrozole (Femara), and Exemestane (Aromasin).
For those of you who have been following along here from the get-go, you remember that I took Femara/Letrozole. You also remember how very unpleasant it was for me and how, after about 6 months, I stopped taking this drug. I felt like $h*t and struggled with insomnia for several months straight. I was in pain all the time and the lack of sleep made me feel like a zombie. It was pretty nasty. I sought a second opinion at that time, reviewed a bunch of statistics, and was given permission by all my doctors to stop taking the Femara.
Fast forward to today, literally this morning, when I started a new AI. I am terrified of the side effects, but agreed to give the AIs another whirl given my recurrence. My Penn oncologist has opted for Aromasin, since it is molecularly different from the Femara and Arimidex. Since these last two closely resemble each other, it stands to reason that if I had trouble with one, I would have trouble with the other. It’s hard to believe that I would be terrified of something so tiny and unassuming:
But one glance at the side effects and it’s easy to understand the fear: hot flashes, muscle and joint pain, headache, fatigue, nausea and/or vomiting, osteoporosis (I have to go for a dexascan in a few weeks to baseline), heart problems, changes in mood, depression, insomnia, vaginal dryness/atrophy, and loss or thinning of hair. So your risk of dying is lower, but when I was on this previously, I felt like I was dying already.
On the plus side, my Penn oncologist thinks my side effects may not be so severe this time. She indicated that women who are thrust into menopause by chemotherapy have a harder time, as was my experience back in 2012. There was no opportunity for my body to gradually decline on hormone levels; it was more like “bam!”, you’re in menopause. So the drop in levels from the AI was significant, resulting in more severe side effects. This time it’s 7 years later, so I’ve had the chance to settle into menopause. Theoretically, the drop will not be as significant and the side effects more tolerable. Fingers crossed that is my experience.
If it turns out not to be the case, there are still other options to consider, but I need to give it at least 30 days.
I did recently learn that soy is actually an aromatase inhibitor, which might explain why those who follow standard Asian diets have lower incidence of breast cancer. If things get really bad, perhaps eating soy every day will be an option. Stay tuned.
Day one of my AI is here. Wish me luck!
IMDb: A.I. Artificial Intelligence (2001)